is an inflammation of the lining of the colon
which may have several origins.
- It can be infectious. It will in this case be viral or bacterial, or parasitic.
- It may be drug-induced, generated generally by laxatives of antibiotics
- It may be due to radiotherapy (when treating cancer through radiation).
- Finally, it can be due to ischemia, i.e. a decrease in blood supply to the intestinal wall.
Several symptoms are likely to evoke an acute colitis
- fever higher than 38.5 ° Celsius associated with,
- diarrhea that may be accompanied by blood, sometimes with a difficulty passing stools,
- intense stomach aches (local or generalized)
- significant weight loss,
When these clinical signs are grouped, a doctor will probably diagnose severe acute colitis.
The diagnosis is based on history, i.e. the patient interview. The symptoms described above will lead the practitioner to the diagnosis of acute colitis. This hypothesis is confirmed by performing a colonoscopy
This examination may be supplemented by:
- a biopsy (a sample of the lining)
- a blood test, which will indicated the white blood cell count, erythrocyte sedimentation rate and potential high levels of C-reactive protein,
- an analysis of stool,
- an abdominal radiography.
Treatment of acute colitis is essentially a drug treatment. Antibiotics or anti-parasite drugs are generally prescribed for infectious colitis. When dealing with severe acute colitis, we must proceed to medical supervision in a specialized environment with daily abdominal X-rays, fasting, and 48-hour infusion for rehydration. However, colitis due to radiotherapy should be treated by the surgical removal of part of the colon. Similarly, when medical treatment has failed or complications
appear, only a colectomy
The main ways of limiting the acute attacks of colitis are:
- to limit the consumption of spicy food and spices in general (mustard, curry ...)
- to thoroughly chew food,
- to drink large quantities,
- to avoid stress as much as possible,
- to always eat at a fixed time,
- to avoid potentially irritating drugs like laxatives.
Original article published by
. Translated by Jeff
Latest update on November 12, 2013 at 04:45 AM by Jeff.